Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 45, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Oct 17, 2020, 4:11 AM EDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2020, 4:11 AM EDT (08:11 UTC)
- Expired
- Oct 18, 2020, 10:34 AM EDT
- In force
- 30 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
588 WHUS72 KKEY 170811 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 411 AM EDT Sat Oct 17 2020 GMZ033-034-171615- /O.NEW.KKEY.SC.Y.0045.201017T0811Z-201017T2100Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 411 AM EDT Sat Oct 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds will increase to near 20 knots with occasional gusts near 25 knots, resulting in seas building to 3 to 5 feet. * WHERE...Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ APA
5 follow-up statements
160 WHUS72 KKEY 171431 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1031 AM EDT Sat Oct 17 2020 GMZ033-034-172100- /O.CON.KKEY.SC.Y.0045.000000T0000Z-201017T2100Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 1031 AM EDT Sat Oct 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds will increase to near 20 knots with occasional gusts near 25 knots, resulting in seas building to 3 to 5 feet. * WHERE...Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
597 WHUS72 KKEY 172033 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 433 PM EDT Sat Oct 17 2020 GMZ052>055-072>075-180445- /O.EXB.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 433 PM EDT Sat Oct 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds near 20 knots with occasional gusts near 25 knots, and seas 5 to 7 feet. * WHERE...Straits of Florida. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ033-034-180445- /O.EXT.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 433 PM EDT Sat Oct 17 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...Northeast to east winds near 20 knots with occasional gusts near 25 knots, and seas 5 to 6 feet. * WHERE...Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ 11
751 WHUS72 KKEY 180226 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1026 PM EDT Sat Oct 17 2020 GMZ031-032-035-042>044-180845- /O.EXA.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- 1026 PM EDT Sat Oct 17 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds near 20 knots. * WHERE...Hawk Channel, Florida Bay and the nearshore Gulf waters. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ033-034-052>055-072>075-180845- /O.CON.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1026 PM EDT Sat Oct 17 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...Northeast to east winds near 20 knots with occasional gusts near 25 knots, and seas 5 to 7 feet. * WHERE...Straits of Florida. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
713 WHUS72 KKEY 180831 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 431 AM EDT Sun Oct 18 2020 GMZ031>035-042>044-052>055-072>075-181500- /O.EXT.KKEY.SC.Y.0045.000000T0000Z-201018T1500Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 431 AM EDT Sun Oct 18 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast winds near 20 knots are expected this morning. * WHERE...Hawk Channel, Florida Bay, the nearshore Gulf waters and the Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ APA
115 WHUS72 KKEY 181434 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1034 AM EDT Sun Oct 18 2020 GMZ031>035-042>044-052>055-072>075-181545- /O.CAN.KKEY.SC.Y.0045.000000T0000Z-201018T1500Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1034 AM EDT Sun Oct 18 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have decreased below Small Craft Advisory criteria for this afternoon. However, another advisory will likely be required for portions of Keys waters this evening. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 16, 10:32 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, Oct 16, 10:32 PM EDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Key West FL 1032 PM EDT Fri Oct 16 2020 .DISCUSSION... Water vapor imagery highlights a long-wave trough pivoting east through the eastern United States. The southern branch appears to be orphaned over the southern Gulf of Mexico. The 200 mb heights were higher at 00Z on the KKEY RAOB, although this may be convectively contaminated by anvils. A cold front is across north-central Florida, and high pressure is spilling east- southeast through the Mississippi River Valley. A weak pressure pattern persists across the Western Caribbean. A convectively active afternoon across the Florida Keys has transitioned into a quiet evening. The one wild card has been the 20 to 25 knot winds which came on this evening. The gradient doesn't support these winds, so they should be short-lived. We lowered rain chances to 40%, as predicted by the day shift. No other changed needed. && .MARINE...A short-lived Small Craft Advisory is in effect due to northeast to east winds near 20 knots. These winds will not last long because they are likely due to earlier storms across the Mainland. Small Craft Advisories will return for portions of the coastal waters of the Florida Keys Saturday afternoon or evening. Also, boaters should lower biminis and antennae, and approach fixed bridges at the safest navigable speed, noting that clearance beneath bridges will be reduced. A frontal boundary will slide southeastward and pass through the Florida Keys coastal waters late tonight, as an expansive high pressure ridge builds into the eastern third of the United States. Northeast breezes will become fresh to strong by Saturday night, and continue through much of next week. && .AVIATION... VFR and gentle northeast breezes will prevail at the EYW and MTH terminals overnight. Northeast to east breezes will become a little gustier Saturday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Key West 80 87 80 87 / 40 40 40 50 Marathon 79 87 80 87 / 40 40 40 50 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035- 042>044-052>055-072>075. && Public/Marine/Fire...CLR Aviation/Nowcasts....CLR Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 16, 4:19 AM EDT, 23 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 419 AM EDT Fri Oct 16 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-170830- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 419 AM EDT Fri Oct 16 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are expected across the Florida Keys island chain through tonight. The primary thunderstorm hazards will be lightning strikes and gusty winds. The observed water levels are currently within Coastal Flood Statement thresholds for the entire Florida Keys island chain. A Coastal Flood Statement will be extended due to minor saltwater flooding of low-lying lots and roads through tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated thunderstorms are possible along the Florida Keys and the surrounding coastal waters through the period. The primary thunderstorm hazards will be cloud to surface lightning strikes and gusty winds. Minor saltwater flooding of low-lying lots and roads will continue to require Coastal Flood Statements for the Florida Keys island chain. Water level rises are expected by the end of the weekend, and Coastal Flood Advisories may be required for portions of the island chain. A Small Craft Should Exercise Caution and or Small Craft Advisory will likely be required for portions of our marine district this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 9:43 PM EDT | Small Craft Advisory | KEY | 78 min | |
| Oct 17, 4:11 AM EDT | Coastal Flood Advisory | KEY | Monroe | 38 hr |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.